Advertisement
Heart, Lung and Circulation

Occurrence of Tako-Tsubo Cardiomyopathy in Association with Ingestion of Serotonin/Noradrenaline Reuptake Inhibitors

      Tako-Tsubo cardiomyopathy (TTC) occurs particularly in post-menopausal women, being precipitated in many cases by severe emotional stress. We describe six patients in whom TTC occurred in association with therapeutic ingestion or overdose of the serotonin/noradrenaline reuptake inhibitor venlafaxine, or its metabolite desvenlafaxine. Importantly, two of the six cases were not post-menopausal women. An increased risk of TTC may account for some of the reported cardiovascular adverse effects of venlafaxine and similar agents.

      Keywords

      To read this article in full you will need to make a payment

      Purchase one-time access:

      Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to Heart, Lung and Circulation
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Dib C.
        • Asirvatham S.
        • Elesber A.
        • Rihal C.
        • Friedman P.
        • Prasad A.
        Clinical correlates and prognostic significance of electrocardiographic abnormalities in apical ballooning syndrome (Takotsubo/stress-induced cardiomyopathy).
        Am Heart J. 2009; 157: 933-938
        • Parodi G.
        • Del Pace S.
        • Carrabba N.
        • Salvadori C.
        • Memisha G.
        • Simonetti I.
        • et al.
        Incidence, clinical findings, and outcome of women with left ventricular apical ballooning syndrome.
        Am J Cardiol. 2007; 99: 182-185
        • Sato H.T.
        • Taiteishi H.
        • Uchida T.
        Takotsubo-type cardiomyopathy due to multivessel spasm.
        in: Kodama K. Haze K. Hon M. Clinical aspect of myocardial injury from ischemia to heart failure. Kagakuhyouronsha, Tokyo1990: 56-64
        • Bybee K.A.
        • Kara T.
        • Prasad A.
        • Lerman A.
        • Barsness G.W.
        • Wright R.S.
        • et al.
        Systematic review: transient left ventricular apical ballooning: a syndrome that mimics ST-segment elevation myocardial infarction.
        Ann Intern Med. 2004; 141: 858-865
        • Gianni M.
        • Dentali F.
        • Grandi A.M.
        • Sumner G.
        • Hiralal R.
        • Lonn E.
        Apical ballooning syndrome or takotsubo cardiomyopathy: a systematic review.
        Eur Heart J. 2006; 27: 1523-1529
        • Nef H.M.
        • Mollmann H.
        • Akashi Y.J.
        • Hamm C.W.
        Mechanisms of stress (Takotsubo) cardiomyopathy.
        Nat Rev Cardiol. 2010; 7: 187-193
        • Sharkey S.W.
        • Windenburg D.C.
        • Lesser J.R.
        • Maron M.S.
        • Hauser R.G.
        • Lesser J.N.
        • et al.
        Natural history and expansive clinical profile of stress (tako-tsubo) cardiomyopathy.
        J Am Coll Cardiol. 2010; 55: 333-341
        • Wittstein I.S.
        • Thiemann D.R.
        • Lima J.A.
        • Baughman K.L.
        • Schulman S.P.
        • Gerstenblith G.
        • et al.
        Neurohumoral features of myocardial stunning due to sudden emotional stress.
        N Engl J Med. 2005; 352: 539-548
        • Cacciotti L.
        • Camastra G.S.
        • Beni S.
        • Giannantoni P.
        • Musaro S.
        • Proietti I.
        • et al.
        A new variant of Tako-tsubo cardiomyopathy: transient mid-ventricular ballooning.
        J Cardiovasc Med (Hagerstown). 2007; 8: 1052-1054
        • Copetti R.
        • Gonano C.
        • Colombo T.
        • Cattarossi L.
        “Inverted Takotsubo” pattern.
        Resuscitation. 2007; 74: 394
        • Samuelov-Kinori L.
        • Kinori M.
        • Kogan Y.
        • Swartzon M.
        • Shalev H.
        • Guy D.
        • et al.
        Takotsubo cardiomyopathy and QT interval prolongation: who are the patients at risk for torsades de pointes?.
        J Electrocardiol. 2009; 42 (e1): 353-357
        • Elesber A.A.
        • Prasad A.
        • Lennon R.J.
        • Wright R.S.
        • Lerman A.
        • Rihal C.S.
        Four-year recurrence rate and prognosis of the apical ballooning syndrome.
        J Am Coll Cardiol. 2007; 50: 448-452
        • Vincent S.
        • Bieck P.R.
        • Garland E.M.
        • Loghin C.
        • Bymaster F.P.
        • Black B.K.
        • et al.
        Clinical assessment of norepinephrine transporter blockade through biochemical and pharmacological profiles.
        Circulation. 2004; 109: 3202-3207
        • Bergman B.R.
        • Reynolds H.R.
        • Skolnick A.H.
        • Castillo D.
        A case of apical ballooning cardiomyopathy associated with duloxetine.
        Ann Intern Med. 2008; 149: 218-219
        • Christoph M.
        • Ebner B.
        • Stolte D.
        • Ibrahim K.
        • Kolschmann S.
        • Strasser R.H.
        • et al.
        Broken heart syndrome: Tako Tsubo cardiomyopathy associated with an overdose of the serotonin-norepinephrine reuptake inhibitor Venlafaxine.
        Eur Neuropsychopharmacol. 2010; 20: 594-597
        • Daly M.J.
        • Harbinson M.T.
        • Dixon L.J.
        • Spence M.S.
        An unusual case of mid-ventricular Takotsubo cardiomyopathy.
        QJM. 2010; 103: 695-696
        • Nguyen T.H.
        • Sverdlov N.C.
        • Mahadavan A.L.
        • Chirkov G.
        • Kucia Y.Y.
        • Stansborough A.M.
        • et al.
        N-terminal pro-brain natriuretic protein levels in takotsubo cardiomyopathy.
        Am J Cardiol. 2011; 108: 1316-1321
        • Denney S.D.
        • Lakkireddy D.R.
        • Khan I.A.
        Long QT syndrome and torsade de pointes in transient left ventricular apical ballooning syndrome.
        Int J Cardiol. 2005; 100: 499-501
        • Abraham J.
        • Mudd J.O.
        • Kapur N.K.
        • Klein K.
        • Champion H.C.
        • Wittstein I.S.
        Stress cardiomyopathy after intravenous administration of catecholamines and beta-receptor agonists.
        J Am Coll Cardiol. 2009; 53: 1320-1325
        • Agarwal V.K.G.
        • Hans N.
        • Messerli F.H.
        Takotsubo-like cardiomyopathy in pheochromocytoma.
        Int J Cardiol. 2011;
        • Fangio P.
        • De Jonghe B.
        • Appere-De-Vecchi C.
        • Lacherade J.C.
        • Terville J.P.
        • Outin H.
        • et al.
        Acute heart failure associated with venlafaxine poisoning.
        Am J Emerg Med. 2007; 25: 210-211
        • Rotondi F.
        • Manganelli F.
        • Carbone G.
        • Stanco G.
        “Tako-tsubo” cardiomyopathy and duloxetine use.
        South Med J. 2011; 104: 345-347
        • Godkar D.
        • Stensby J.
        • Sinnapunayagam S.
        • Niranjan S.
        Venlafaxine induced acute myocardial infarction with normal coronary arteries.
        Am J Ther. 2009; 16: 365-366
        • Stevens D.L.
        Duloxetine-associated tachycardia.
        Ann Pharmacother. 2008; 42: 1511-1513
        • Colucci V.J.
        • Berry B.D.
        Heart failure worsening and exacerbation after venlafaxine and duloxetine therapy.
        Ann Pharmacother. 2008; 42: 882-887
        • Hojer J.
        • Hulting J.
        • Salmonson H.
        Fatal cardiotoxicity induced by venlafaxine overdosage.
        Clin Toxicol (Phila). 2008; 46: 336-337